South Dakota, 2022High Wind in South Dakota, April 5 to 7, 2022
April 5 to 7, 2022 · NWS UNR · 21 events in 20 counties and zones
An intense low pressure system moved slowly across the Northern Plains, producing a prolonged period of strong northwesterly winds across the area. The strongest winds developed during the early morning of the 6th and continued into the daytime hours of the 7th.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense low pressure system moved slowly across the Northern Plains, producing a prolonged period of strong northwesterly winds across the area. The strongest winds developed during the early morning of the 6th and continued into the daytime hours of the 7th. Sustained winds of 30 to 50 mph and gusts of 60 to 80 mph were recorded at times, especially across the northwestern and west central South Dakota plains. Several tractor-trailers were blown over on Interstate 90 east of Rapid City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 5, 2:30 AM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Apr 5, 2:30 AM MST, 1 hour 30 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
330 AM MDT Tue Apr 5 2022
.DISCUSSION...(Today Through Monday)
Issued at 330 AM MDT Tue Apr 5 2022
Very active pattern will continue in the region through the
period given continued active northern Pac flow. Potent upper
trough now traversing the northern Rockies with the lead impulse
and associated cold front advancing across the Northern Plains.
Brief period of rain/snow this morning will allow for some light
accums across northeast WY and the northern Black Hills. Precip
will quickly shift east across the FA this morning. Diurnal
instability will support some low chances for snow showers this
afternoon, mainly across the far west. Winds will really begin to
ramp up this afternoon/evening, with warning level winds expected
tonight into Wed as the main lobe of pressure rises, CAA, and
upper jet core moves into the FA. Still looks like a widespread
high wind event with wind gusts in excess of 70 mph still likely,
strongest over NE WY, far SW SD, and on the north and east sides
of the BH. Strong winds can also be expected in parts of the Black
Hills as well, esp ridge tops. Further east, warning level winds
look to persist into Thur afternoon, esp over scentral SD.
Secondary cold front will push into the region early Wed morning,
with a decent round of lift, supporting mainly snow as the band
shifts south, with snow accums increasingly likely in the northern
BH and possibly NE WY and far NW SD. Have sided with the more
reasonable Nam and ECMWF per QPF, which supports generally adv
level snow amounts (coupled with wind) in the Black Hills and
northern foothills. There is some lingering uncertainty per snow
amounts in the higher elevations of the Black Hills, mainly above
6000 feet and north facing slopes. Felt confident that lower
elevations will not see warning level snow amounts and have issued
an adv for the lower elevations of the northern and central Black
Hills zones, as well as the northern Foothills, opting to keep
the watch for the higher elevations for now. Best upslope forcing
per bufr progs will be in the morning into the early afternoon,
with diurnal instability supporting convective disruption in the
afternoon. A winter weather adv may be needed for portions of the
NE WY plains and perhaps far NW SD if snow amounts trend up a bit
more. Right now expecting an inch or less in these areas. Snow
band will shift quickly south across the FA in the morning with
lingering snow showers through the day and into Wed night. Windy
conds will persist into Thur, waning through the day NW-SE. Upper
ridging is then expected over the Rockies into the weekend, with
the ridge slowly shifting east into the Plains in a semi-blocked
pattern. This would support dry weather through the end of the
week, with an decent warming trend, followed by unsettled conds to
start next week. However, another deep upper trough is progged to
dig into the western CONUS with the potential for a modified
arctic front settling south into the northern Plains, potentially
setting the stage for a deep sfc cyclone in the Plains by the
middle of next week with the potential for heavy snow in the
Northern Plains.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Tuesday Night)
Issued At 1136 PM MDT Mon Apr 4 2022
A strong cold front will move through the area overnight into
early Tuesday morning, bringing a period of gusty northwesterly
winds to most areas, especially across the plains. A band of rain
and snow will accompany the front from much of northeast WY into
western SD overnight and early Tuesday, with areas of mostly MVFR
conditions. Isolated rain and snow showers are then possible
during the day, mainly from far northeast WY to far northwest SD
and across the northern Black Hills. Winds will increase later in
the morning and especially during the afternoon and evening, with
gusts of 45 to over 60 kts across much of the area.
&&
.FIRE WEATHER...
Issued At 330 AM MDT Tue Apr 5 2022
Minimum RH will be marginally higher this afternoon, generally
around 15-25 percent across the forecast area. Despite the
borderline RH, very strong northwesterly winds will result in
continued critical fire weather conditions through tomorrow
afternoon. Gusts up to 70 mph are possible Tuesday afternoon,
especially across the SD plains and NE WY, resulting in critical
fire weather conditions.
Strong winds will continue through Thursday. Although RH values will
improve through Thursday, still expect elevated fire weather
conditions due to the strong winds.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning from noon today to 6 AM MDT Wednesday for
SDZ024-028.
Red Flag Warning until 6 PM MDT /7 PM CDT/ this evening for
SDZ319>326-329-331>335.
Winter Weather Advisory from 3 AM Wednesday to midnight MDT
Wednesday night for SDZ024-028.
Winter Storm Watch from late tonight through Wednesday evening
for SDZ024-028.
High Wind Warning from noon MDT /1 PM CDT/ today to 6 PM MDT /7
PM CDT/ Thursday for SDZ031-032-042>044-046-047-049.
High Wind Warning from 9 AM this morning to midnight MDT
Wednesday night for SDZ001-002-012>014-025>027-029-030-041-
072>074.
Winter Weather Advisory from 3 AM to 6 PM MDT Wednesday for
SDZ025.
WY...High Wind Warning from noon today to 6 AM MDT Wednesday for
WYZ057.
Red Flag Warning until 6 PM MDT this evening for WYZ314>318.
Winter Weather Advisory from 3 AM Wednesday to midnight MDT
Wednesday night for WYZ057.
Winter Storm Watch from late tonight through Wednesday evening
for WYZ057.
High Wind Warning from 9 AM this morning to midnight MDT
Wednesday night for WYZ054>056-058-071.
&&
DISCUSSION...JC
AVIATION...26
FIRE WEATHER...JCHazardous weather outlook, Apr 4, 4:29 AM MST, 23 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
529 AM MDT Mon Apr 4 2022
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
529 AM MDT Mon Apr 4 2022 /629 AM CDT Mon Apr 4 2022/
This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.
.DAY ONE...Today and Tonight
Critical fire weather conditions expected today across
northeastern Wyoming, the Black Hills, and southwestern and south
central South Dakota.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A strong low pressure system will bring chances for rain and snow
from Tuesday through Wednesday night. Strong northwest winds are
likely Tuesday night and Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
In the hours before
Local storm report, Apr 4, 11:02 PM MST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1202 AM MDT TUE APR 05 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 PM NON-TSTM WND GST 1 NE WINNER 43.39N 99.85W
04/04/2022 M51 MPH TRIPP SD ASOS
1135 PM NON-TSTM WND GST 7 ESE ROSEBUD 43.20N 100.72W
04/04/2022 M51 MPH TODD SD MESONET
&&
WONGLocal storm report, Apr 5, 2:08 AM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
308 AM MDT TUE APR 05 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 AM NON-TSTM WND GST 5 NNW DWTN GILLETTE 44.34N 105.54W
04/05/2022 M53 MPH CAMPBELL WY ASOS
0151 AM NON-TSTM WND GST 1 NE ECHETA 44.47N 105.84W
04/05/2022 M53 MPH CAMPBELL WY MESONET
0205 AM NON-TSTM WND GST 25 ESE WRIGHT 43.55N 105.09W
04/05/2022 M53 MPH CAMPBELL WY MESONET
0206 AM NON-TSTM WND GST 13 NNE WRIGHT 43.93N 105.44W
04/05/2022 M50 MPH CAMPBELL WY MESONET
0238 AM NON-TSTM WND GST 12 WSW CASTLE ROCK 44.92N 103.66W
04/05/2022 M53 MPH BUTTE SD MESONET
0249 AM NON-TSTM WND GST 8 N REDIG 45.38N 103.55W
04/05/2022 M50 MPH HARDING SD MESONET
0252 AM NON-TSTM WND GST 1 N BUFFALO 45.60N 103.55W
04/05/2022 M58 MPH HARDING SD ASOS
&&
WONGLocal storm report, Apr 5, 3:35 AM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
435 AM MDT TUE APR 05 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM NON-TSTM WND GST 4 N LUDLOW 45.88N 103.38W
04/05/2022 M50 MPH HARDING SD MESONET
0305 AM NON-TSTM WND GST 25 ESE WRIGHT 43.55N 105.09W
04/05/2022 M55 MPH CAMPBELL WY MESONET
0315 AM NON-TSTM WND GST 1 N BUFFALO 45.60N 103.55W
04/05/2022 M61 MPH HARDING SD ASOS
0329 AM NON-TSTM WND GST 12 E OELRICHS 43.19N 103.00W
04/05/2022 M53 MPH FALL RIVER SD MESONET
0338 AM NON-TSTM WND GST 10 W EDGEMONT 43.30N 104.02W
04/05/2022 M52 MPH FALL RIVER SD MESONET
0340 AM NON-TSTM WND GST 3 NW WASTA 44.10N 102.50W
04/05/2022 M52 MPH PENNINGTON SD MESONET
0354 AM NON-TSTM WND GST 13 SSW REVA 45.36N 103.16W
04/05/2022 M51 MPH HARDING SD MESONET
&&
JCHigh Wind, Southern Meade Co Plains
- When
- April 5, 4:00 AM MST to April 7, 5:00 PM MST
- Where
- Southern Meade Co Plains forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.567, -102.717 (the zone’s center; the record gives no point)
High Wind, Haakon
- When
- April 5, 5:00 AM MST to April 7, 5:00 PM MST
- Where
- Haakon forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.294, -101.540 (the zone’s center; the record gives no point)
High Wind, Jackson
- When
- April 5, 5:00 AM MST to April 7, 4:00 PM MST
- Where
- Jackson forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.694, -101.628 (the zone’s center; the record gives no point)
High Wind, Ziebach
- When
- April 5, 5:00 AM MST to April 7, 2:00 PM MST
- Where
- Ziebach forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.980, -101.666 (the zone’s center; the record gives no point)
High Wind, Fall River
- When
- April 5, 9:00 AM MST to April 7, 4:00 PM MST
- Where
- Fall River forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.239, -103.528 (the zone’s center; the record gives no point)
High Wind, Harding
- When
- April 5, 10:00 AM MST to April 6, 3:00 AM MST
- Where
- Harding forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.580, -103.496 (the zone’s center; the record gives no point)
High Wind, Butte
- When
- April 5, 11:30 AM MST to April 6, 4:00 PM MST
- Where
- Butte forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.906, -103.508 (the zone’s center; the record gives no point)
High Wind, Southern Foot Hills
- When
- April 5, 11:30 AM MST to April 7, 12:00 PM MST
- Where
- Southern Foot Hills forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.239, -103.528 (the zone’s center; the record gives no point)
High Wind, Northern Meade Co Plains
- When
- April 5, 12:00 PM MST to April 7, 10:00 AM MST
- Where
- Northern Meade Co Plains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.567, -102.717 (the zone’s center; the record gives no point)
High Wind, Oglala Lakota
- When
- April 5, 12:00 PM MST to April 7, 3:00 PM MST
- Where
- Oglala Lakota forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 43.336, -102.552 (the zone’s center; the record gives no point)
High Wind, Mellette
- When
- April 5, 1:00 PM CST to April 7, 5:00 PM CST
- Where
- Mellette forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.581, -100.760 (the zone’s center; the record gives no point)
High Wind, Todd
- When
- April 5, 2:00 PM CST to April 7, 6:00 PM CST
- Where
- Todd forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.193, -100.718 (the zone’s center; the record gives no point)
High Wind, Southern Meade Co Plains
- When
- April 5, 3:00 PM MST to April 7, 3:00 PM MST
- Where
- Southern Meade Co Plains forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.567, -102.717 (the zone’s center; the record gives no point)
High Wind, Tripp
- When
- April 5, 4:00 PM CST to April 7, 6:00 PM CST
- Where
- Tripp forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.346, -99.884 (the zone’s center; the record gives no point)
High Wind, Perkins
- When
- April 5, 5:00 PM MST to April 7, 9:00 AM MST
- Where
- Perkins forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.491, -102.476 (the zone’s center; the record gives no point)
High Wind, Southern Black Hills
- When
- April 6, 12:00 AM MST to April 7, 10:00 AM MST
- Where
- Southern Black Hills forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.678, -103.451 (the zone’s center; the record gives no point)
High Wind, Bennett
- When
- April 6, 1:00 AM MST to April 7, 3:00 PM MST
- Where
- Bennett forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.195, -101.664 (the zone’s center; the record gives no point)
High Wind, Rapid City
- When
- April 6, 2:00 AM MST to April 7, 3:00 PM MST
- Where
- Rapid City forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
High Wind, Sturgis / Piedmont Foothills
- When
- April 6, 3:00 AM MST to 10:00 AM MST
- Where
- Sturgis / Piedmont Foothills forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 44.567, -102.717 (the zone’s center; the record gives no point)
High Wind, Custer Co Plains
- When
- April 7, 7:00 AM MST to 2:00 PM MST
- Where
- Custer Co Plains forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.678, -103.451 (the zone’s center; the record gives no point)
High Wind, Hermosa Foothills
- When
- April 7, 7:00 AM MST to 1:00 PM MST
- Where
- Hermosa Foothills forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.678, -103.451 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Georgia, April 5, 20221 death · 12 injured · EF4 · 12 events
- Tornadoes and Damaging Winds in South Carolina, April 5, 20221 injured · $62,000 · EF3 · 45 events
- Tornadoes and Hail in Georgia, April 5 to 7, 20223 injured · $7,000 · EF3 · 59 events
- Tornadoes and Flash Flood in South Carolina, April 5, 20221 injured · $20 · EF3 · 17 events
- Tornadoes and Flash Flooding in Mississippi, April 5, 2022$1.3 million · EF2 · 42 events
- Tornadoes and Damaging Winds in Louisiana, April 5, 20221 death · $10,000 · EF1 · 19 events
- Tornadoes and Hail in Georgia, April 5 to 7, 2022$660,000 · EF1 · 47 events
- Wildfire and High Wind in New Mexico, April 5 to 30, 2022$10 million · 56 kt wind · 5 events
- Tornadoes and Hail in Alabama, April 5 to 6, 2022EF2 · 23 events
- Tornadoes and Hail in Alabama, April 5, 2022EF2 · 16 events
- Tornadoes and Damaging Winds in Alabama, April 5, 2022$206,000 · EF1 · 15 events
- Tornadoes in Mississippi, April 5, 2022EF2 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011200, 1011191, 1011193, 1011216, 1011179, 1011192, 1011164, 1011187, 1011195, 1011197, 1011198, 1011204, 1011196, 1011207, 1011202, 1011167, 1011163, 1011201, 1011194, 1011165, 1011172.